The Food and Drugs Administration (FDA) in the United States has issued a warning to nursing mothers regarding the pain-killer codeine.
Codeine is present in many pain relief medications and drugs which are used to treat coughs, both prescription and over-the-counter (OTC) drugs.
After codeine is consumed some of it is metabolized into morphine and depending on a persons genetic makeup, it can be metabolised into morphine at a much faster rate; such people are known as ultra-rapid metabolizers.
The FDA says mothers who are breast feeding run the risk of their babies experiencing a morphine overdose if she herself is an ultra-rapid metabolizer of codeine.
The FDA has issued the warning as a result of research which has shown that levels of morphine in the breast milk had been abnormally high after some mothers took small doses of codeine.
The research revealed codeine given to relieve episiotomy pain in a mother who was breast feeding resulted in her 13-day old baby dying from a morphine overdose; tests revealed the mother was an ultra-rapid codeine metabolizer.
Dr. Sandra Kweder, Deputy Director at the office of new drugs in FDA's Center for Drug Evaluation and Research, says the best advice that can be offered to doctors is to prescribe the lowest dose of codeine-containing products to nursing mothers for the shortest amount of time.
Dr. Kweder says nursing mothers should always consult their physicians before taking any codeine containing products.
The FDA also says that nursing mothers have been using codeine safely for many years and it is generally considered to be one of the safest of the narcotic pain relievers for use in nursing mothers and their infants by the medical profession.
The FDA now requires that the manufacturers of prescription codeine drugs include data about codeine ultra-metabolism on drug package inserts.
The FDA has also included information for health care professionals and patients.
Mothers who are taking narcotic pain relievers can identify signs of overdose in infants if a breast fed baby who normally drinks his/her mother's milk every 2 to 3 hours sleeps for over four hours non-stop; a baby who is experiencing morphine overdose may be also sleep more and more, have difficulty breastfeeding, have breathing difficulties and appear limp.
The risk for people who are ultra-rapid metabolizers of having an adverse event when taking codeine is unknown.
Ultra-rapid metabolizers are not uncommon and as a rule it affects 1 to 28 people per hundred and the only way an individual can find out is by having a genetic test done.
Though an FDA-approved test does exist it cannot, by itself, predict whether a mother's milk will contain too much morphine if she is receiving treatment with codeine and a doctors opinion is also required, says the FDA.